Heartburn, Bloating, Gas and Diarrhea After Antibiotics

Reginald Asked :

Two weeks back I had a bad case of the flu and developed a sore throat. My doctor put me on a course of antibiotics (one 600mg tablet taken twice daily) but my sore throat kept getting worse. Last week he put me on a second course of stronger antibiotics ( I was taking two 2 gram tablets two times in a day) and he did warn me that it is a very high dose.

My sore throat settled and I completed the course of antibiotics about 2 days ago. The problem is that a few days back I noticed that I was getting heartburn and lots of gas which led to constant burping. Sometimes there was also some chest pain but it usually settled if I ate something.

This slowly progressed and I found that I had a lot of gas lower down in the bowels and was passing out gas through the other end. For the past day I have quite severe diarrhea, stomach bloating and a lot of gas.

I expected to get the heartburn from the antibiotics but I am wondering if all these other tummy symptoms are also related to the antibiotics?


This question was posted under the Causes of Bloating and Gas article.

Any response by the Health Hype team does not constitute a medical consultation and the advice should be viewed purely as a guide. Always consult with your doctor before making any changes to your current treatment program. The information provided in this article is not an authoritative resource on the subject matter and solely intends to guide the reader based on the questions asked and information provided.


Dr. Chris Answered :

Your gastrointestinal symptoms are very likely related to the course of strong antibiotics that you were on. The diarrhea that you are now experiencing is known as antibiotic associated diarrhea.

The two courses of antibiotics have most probably reduced the population of your normal intestinal flora (good bacteria in the bowels).This will also cause the increased intestinal gas, evident as flatulence, belching and bloating, that you are now experiencing. There is also a possibility that harmful bacteria like Clostridium difficile are also causing these gastrointestinal symptoms and this may require another course of antibiotics.

The chest pain may be related to the heartburn, especially since it settles after eating. Refer to the article on Gastric Chest Pain. Nevertheless it would be wise to speak to your doctor about it and exclude any cardiac conditions or respiratory complications which may be linked to the flu.

Read the article on the Antibiotic Associated Diarrhea Treatment. Avoid live culture yogurt as a means to restore your normal intestinal flora as the dairy may aggravate your diarrhea. Instead use a probiotic containing Saccharomyces boulardii. This will also help the gas and flatulence to settle down but will not help your heartburn or chest pain. It is important to see your doctor again and report these symptoms as you may have gastritis or even peptic ulcers which will require further medication. Ensure that you keep yourself rehydrated.